Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 53, NWS Midland/Odessa, TX

April 25, 1997Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 25, 1997, 12:07 AM CDT for Andrews County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 25, 1997, 12:07 AM CDT (05:07 UTC)
Expired
Apr 25, 1997, 12:55 AM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 12:18 AM CDTHail 1Andrews, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
2486 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-111 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WUUS1 KMAF 250508 RRA
SVRMAF
TXC003-250555-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1207 AM CDT FRI APR 25 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1255 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...CENTRAL ANDREWS COUNTY
 
AT 1206 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 11 MILES SOUTHWEST OF ANDREWS MOVING NORTHEAST AT 30
MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... ANDREWS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF
SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM
WINDOWS.

$$

TJT/RSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 7:49 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Apr 24, 7:49 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
747 PM CDT THU APR 24 1997

AFTER COORDINATION WITH SPC/LBB...WILL CANCEL TORNADO WATCH NUMBER
194 FOR SOUTHWEST TX. SEE SPSMAF FOR DETAILS. TORNADO WATCH NUMBER
193 REMAINS IN EFFECT FOR NRN TWO TIERS OF COUNTIES UNTIL 9 PM CDT.

LOW-LEVEL MOISTURE STILL SCANT OVER SOUTHERN ZONES. STRONG UPPER JET
PUSHING EXTENSIVE MID/HIGH CLOUDS AHEAD OF IT INTO FAR SOUTHWEST
ZONES...NEARLY ELIMINATING WHAT IS LEFT OF INSOLATION TODAY. LATEST
RUC SHOWS IMPRESSIVE UPPER DIVERGENCE WITH JET SPREADING OVER FA
AFTER 03Z. SURFACE COLD FRONT PUSHING SOUTH THROUGH NRN FA ATTM AS
HOB HAS COOLED TO 54F. THIS STRONG BAROCLINIC ZONE (NEARLY 30F
DIFFERENCE BETWEEN MAF AND LBB) HAS BEEN FOCUS FOR TSRA OF MODERATE
INTENSITY. AM CONCERNED ABOUT HEAVY RAIN NORTHERN ZONES TONIGHT AS
H8 FLOW IS PROGGED TO BACK AS IT ADVECTS DWPTS AOA 10C INTO THIS
AREA. COMBINATION OF ISENTROPIC LIFT AT LOW LEVELS AND UPPDER LVL
DIVERGENCE SHOULD KEEP A GOOD CHC OF TSRA NRN ZONES OVERNIGHT.

TJT

In the hours before

Special weather statement, Apr 24, 6:48 PM CDT, 5 hours 19 minutes before
TXZ045>048-050>052-058>063-067>070-074-075-081-082-250250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
648 PM CDT THU APR 24 1997

...A TORNADO WATCH CONTINUES IN EFFECT...

A TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF WEST TEXAS TIL 9 PM
CDT. THE WATCH INCLUDES THE COUNTIES OF TERRELL...BREWSTER...PECOS...
REEVES...JEFF DAVIS...WARD...CRANE...UPTON...REAGAN...WINKLER...ECTOR
...MIDLAND...GLASSCOCK...ANDREWS...MARTIN...HOWARD...MITCHELL...
GAINES...DAWSON...BORDEN...AND SCURRY.

THE ATMOSPHERE ACROSS THE AREA REMAINS UNSTABLE WITH THE DRYLINE
EXTENDING SOUTH FROM NEAR WINK TO WEST OF SANDERSON WHILE A
STATIONARY COLD FRONT IS LOCATED ACROSS THE SOUTHERN SOUTH PLAINS.
THUNDERSTORMS CONTINUE TO DEVELOP IN THE CONVERGENT AREA IN THE
VICINITY OF THE COLD FRONT. FURTHER SOUTH THUNDERSTORMS ARE EXPECTED
TO DEVELOP THIS EVENING AS SATELLITE INDICATES AN IMPRESSIVE UPPER
LEVEL SPEED MAX MOVING ACROSS NORTHERN MEXICO.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR.  BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR
AREA.

STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE
TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR MORE INFORMATION ON
THIS SEVERE WEATHER SITUATION.

GPM/TJT
Special weather statement, Apr 24, 6:49 PM CDT, 5 hours 18 minutes before
TXZ045>048-050>052-058>063-067>070-074-075-081-082-250250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
648 PM CDT THU APR 24 1997

...A TORNADO WATCH CONTINUES IN EFFECT...

A TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF WEST TEXAS TIL 9 PM
CDT. THE WATCH INCLUDES THE COUNTIES OF TERRELL...BREWSTER...PECOS...
REEVES...JEFF DAVIS...WARD...CRANE...UPTON...REAGAN...WINKLER...ECTOR
...MIDLAND...GLASSCOCK...ANDREWS...MARTIN...HOWARD...MITCHELL...
GAINES...DAWSON...BORDEN...AND SCURRY.

THE ATMOSPHERE ACROSS THE AREA REMAINS UNSTABLE WITH THE DRYLINE
EXTENDING SOUTH FROM NEAR WINK TO WEST OF SANDERSON WHILE A
STATIONARY COLD FRONT IS LOCATED ACROSS THE SOUTHERN SOUTH PLAINS.
THUNDERSTORMS CONTINUE TO DEVELOP IN THE CONVERGENT AREA IN THE
VICINITY OF THE COLD FRONT. FURTHER SOUTH THUNDERSTORMS ARE EXPECTED
TO DEVELOP THIS EVENING AS SATELLITE INDICATES AN IMPRESSIVE UPPER
LEVEL SPEED MAX MOVING ACROSS NORTHERN MEXICO.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR.  BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR
AREA.

STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE
TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR MORE INFORMATION ON
THIS SEVERE WEATHER SITUATION.

GPM/TJT
Special weather statement, Apr 24, 7:39 PM CDT, 4 hours 28 minutes before
TXZ045>048-050>052-058>063-067>070-074-075-081-082-250250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
739 PM CDT (639 PM MDT) THU APR 24 1997

...THE TORNADO WATCH HAS BEEN CANCELLED FOR MOST OF WEST TEXAS...
...A TORNADO WATCH CONTINUES IN EFFECT FOR THE NORTHERN PERMIAN
   BASIN...

THE TORNADO WATCH HAS BEEN CANCELLED FOR TERRELL...BREWSTER...
PECOS...REEVES...JEFF DAVIS...WARD...CRANE...UPTON...REAGAN...
WINKLER...ECTOR...MIDLAND...GLASSCOCK.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM FOR GAINES...DAWSON
...BORDEN...SCURRY...ANDREWS...MARTIN...HOWARD AND MITCHELL COUNTIES.

THE ATMOSPHERE ACROSS THE AREA REMAINS UNSTABLE WITH THE DRYLINE
EXTENDING SOUTH FROM NEAR WINK TO WEST OF SANDERSON WHILE A
STATIONARY COLD FRONT IS LOCATED ACROSS THE SOUTHERN SOUTH PLAINS.
THUNDERSTORMS CONTINUE TO DEVELOP IN THE CONVERGENT AREA IN THE
VICINITY OF THE COLD FRONT.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR.  BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR
AREA.

STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE
TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR MORE INFORMATION ON
THIS SEVERE WEATHER SITUATION.

RRF/TJT
Local storm report, Apr 24, 8:00 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
800 PM CDT THU APR 24 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

345 PM     TATUM                     NM   1.75 INCH HAIL
04/24/97   LEA

420 PM     TATUM                     NM   0.88 INCH HAIL
04/24/97   LEA                            NICKEL-SIZED HAIL COVERED
                                          GROUND
Special weather statement, Apr 24, 8:15 PM CDT, 3 hours 52 minutes before
TXZ045>048-050>052-058>063-067>070-074-075-081-082-250250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
815 PM CDT (715 PM MDT) THU APR 24 1997

...THE TORNADO WATCH HAS BEEN CANCELLED FOR MOST OF WEST TEXAS...
...A TORNADO WATCH CONTINUES IN EFFECT FOR THE EASTERN PERMIAN
   BASIN...

THE TORNADO WATCH HAS BEEN CANCELLED FOR TERRELL...BREWSTER...
PECOS...REEVES...JEFF DAVIS...WARD...CRANE...UPTON...REAGAN...
WINKLER...ECTOR...MIDLAND...GLASSCOCK...GAINES...DAWSON...BORDEN
AND ANDREWS COUNTIES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM FOR SCURRY...MARTIN
...HOWARD AND MITCHELL COUNTIES.

THE ATMOSPHERE ACROSS THE AREA REMAINS UNSTABLE WITH THE DRYLINE
EXTENDING SOUTH FROM NEAR WINK TO WEST OF SANDERSON WHILE A
STATIONARY COLD FRONT IS LOCATED ACROSS THE SOUTHERN SOUTH PLAINS.
THUNDERSTORMS CONTINUE TO DEVELOP IN THE CONVERGENT AREA IN THE
VICINITY OF THE COLD FRONT OVER THE EASTERN PERMIAN BASIN.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR.  BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR
AREA.

STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE
TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR MORE INFORMATION ON
THIS SEVERE WEATHER SITUATION.

RRF/TJT
Special weather statement, Apr 24, 9:02 PM CDT, 3 hours 5 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-250235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
901 PM CDT (801 PM MDT) THU APR 24 1997

...TORNADO WATCH NUMBER 193 HAS EXPIRED FOR THE NORTHEASTERN PERMAIN
BASIN...
...NO WATCHES OR WARNINGS ARE CURRENTLY IN EFFECT FOR THE PERMIAN
BASIN...SOUTHWEST TEXAS...OR FAR SOUTHEAST NEW MEXICO...

AT 845 PM CDT...MIDLAND DOPPLER RADAR INDICATED WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS CONTINUING OVER THE NORTHERN PERMIAN BASIN
...SOUTHEAST NEW MEXICO...AND PARTS OF THE TRANS-PECOS. BECAUSE
THESE STORMS HAVE REMAINED RELATIVELY WEAK AND DISORGANIZED FOR THE
LAST COUPLE HOURS...TORNADO WATCH NUMBER 193 WAS ALLOWED TO EXPIRE
AT 9 PM CDT.

NO WATCHES OR WARNINGS ARE CURRENTLY IN EFFECT. HOWEVER...
THUNDERSTORMS IN THE AREA ARE STILL CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN...FREQUENT DEADLY LIGHTNING...AND STRONG GUSTY WINDS.

TJT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 10:55 PM CDTSevere Thunderstorm WarningMAFPecos50 min
Apr 24, 11:06 PM CDTSevere Thunderstorm WarningMAFWinkler44 min
Apr 24, 11:28 PM CDTSevere Thunderstorm WarningMAFAndrews42 min
Apr 24, 11:46 PM CDTSevere Thunderstorm WarningMAFPecos49 min
Apr 24, 11:50 PM CDTSevere Thunderstorm WarningMAFWinkler35 min
Apr 25, 12:32 AM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton48 min
Apr 25, 1:16 AM CDTSevere Thunderstorm WarningMAFPecos49 min
Apr 25, 2:17 AM CDTSevere Thunderstorm WarningMAFReagan48 min
Apr 25, 2:44 AM CDTSevere Thunderstorm WarningMAFReagan46 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.